Methadone, a popular prescription opioid, has been proven effective in medication-assisted treatment (MAT). If misused or abused, it can be extremely dangerous or even fatal. A major difference between methadone and other opioids is that it is structurally different from other medications in its class and naturally long-acting. While oxycodone, for example, produces immediate effects, methadone reduces cravings and eases withdrawal slowly.
If abused, it can also result in a methadone overdose since its half-life is much longer than other opioids, accumulating the drug in the body. To gain a deeper understanding of the risk of methadone overdose, learn about the symptoms, treatment, and statistics.
Signs and Symptoms of a Methadone Overdose
Despite being used to manage opioid withdrawal and addiction, methadone accounted for the eighth-highest number of overdose deaths in 2016, causing 3,494 deaths, or 5.5 percent of all overdose deaths in 2016. Despite its redeeming qualities, methadone can also be dangerous.
Understanding the signs and symptoms of a methadone overdose may be vital in an emergency. As mentioned above, because it is a potent painkiller and lasts longer in the body than any other opioid, it can produce potent effects in the body. The withdrawal symptoms can be relieved for up to 36 hours by methadone.
According to your age, weight, tolerance level, and addiction level, methadone may remain in your system for up to 59 hours after your last dose. Methadone’s half-life is around 15 hours. A drug’s half-life refers to the amount of active substance in your body that is reduced by half after taking a drug.
You are more likely to overdose on high doses if a drug takes a long time to leave your system. Methadone overdose is possible either by accident or on purpose when someone consumes too much at once. A methadone overdose can also occur if you combine it with other depressants, such as:
- Opioids (e.g., oxycodone, morphine, or oxycodone)
It is crucial to understand the signs and symptoms to prevent the situation from becoming fatal.
Signs and symptoms of a methadone overdose include the following:
- Weak pulse
- Low blood pressure (hypotension)
- Spasms of the intestine or stomach
- Pinpoint pupils
- Nausea and vomiting
- Blue fingernails and lips
- Cold, clammy skin
- Slow, labored, or shallow breathing
- No breathing at all
- Muscle twitches
- Coma (lack of responsiveness and diminished level of consciousness)
Methadone overdose is not something to take casually. If you suspect someone has overdosed, you should call emergency services immediately.
Is Methadone Overdose Lethal?
As a prescription opioid, methadone is potentially dangerous when misused or abused. While an overdose can be fatal, it can be reversed with immediate care. Overdoses can be fatal, but a deadly overdose is more common in those who take high doses for prolonged periods because of an opioid use disorder. However, with a high enough dose, even one dose can be fatal.
Often, when we think of overdose, we automatically think of fatal overdoses. However, other dangers are often overlooked. A methadone overdose will cause permanent brain damage and alter your quality of life if it cuts off oxygen to your brain. You should follow the dosage prescribed to avoid side effects since methadone is typically prescribed for long-term use.
A methadone overdose can be dangerous because it slows down vital functions like heart rate and blood pressure. A fatal overdose can be caused by respiratory depression, which can lead to brain damage, oxygen deprivation, or coma in some cases.
It is important to note that non-fatal opioid overdoses can also profoundly affect your life. You should seek medical attention as soon as you notice an overdose to prevent damage to your brain or other vital organs.
A combination of methadone and depressants like alcohol, benzodiazepines, or opioids is more dangerous because these drugs slow down vital nervous system functions as well. Even if you take “safe” doses of either drug, they potentiate each other, resulting in an overdose. For this reason, you should never mix depressant drugs.
Methadone Overdose Statistics
Between January 2019 and August 2021, the number of overdose deaths involving methadone decreased, according to the National Institute on Drug Abuse (NIDA). When the global pandemic started, access to the medication used to treat opioid use disorder (OUD) was expanded, allowing more people to take their doses at home rather than visiting a clinic every day.
Contrary to what some feared, there have been no increases in overdose deaths related to broader access to treatment. However, deaths from methadone overdose have remained steady for several years. According to statistics from the U.S. Centers for Disease Control and Prevention (CDC), 106,699 people died from opioid overdoses in 2021. These figures illustrate how out of control the opioid crisis has become.
The same stats found that drug overdose deaths involving methadone have been stable, but they still occur at a higher rate than a decade ago. The study also found that overdose deaths have increased at the greatest rate among elderly people, and men are more likely to die of an overdose than women. Although opioid overdose deaths have continued to rise, prescription overdoses have declined, proving that government and medical efforts are paying off.
Treatment for Methadone Overdose
You must open a line of communication with an individual so they can tell you they take the medication. The first step if you suspect someone is experiencing a methadone overdose is to call 911. You may overlook overdose symptoms if you are unaware they are taking the drug.
It is essential to alert first responders of the situation, as they can save lives if they are alerted to it right away. This is a medical emergency, so medical intervention is needed immediately. Death is a possible result if the situation is not handled appropriately. When assessing the situation, consider the following questions:
- Are they responsive?
- Are they breathing?
- Do they respond to you when you call their name?
- Are they responding?
- Is their skin blue?
Assuming you have determined that the overdose is severe and have assessed what we have described above, you should take the following steps:
- Step 1: If the individual is unresponsive or unconscious, roll them on their side. This will prevent them from choking on their vomit. Try to wake them up by giving them a hard sternum rub to their chest plate. Dial 911 if you need help.
- Step 2: If you have access to Narcan and they remain unresponsive, administer one dose of Narcan every two minutes. Stick the device up one nostril, click the plunger, and ensure it is completely inserted. The medication will pass through their sinuses once it is absorbed. Hopefully, they will wake up, but since methadone is a long-acting opioid and high-end drug, the overdose could return as soon as Narcan wears off. Because of this, they should be monitored at the hospital.
- Step 3: Communicate the affected person’s state to the 911 operator if you are trained to provide first aid. Every bit of information is crucial to their recovery. Tell the operator what drug the person overdosed on and how much they used. Until assistance arrives, provide rescue breathing.
Taking an opioid overdose is a serious matter that should be treated as such. If you have reached a point where you have taken an opioid overdose, you will likely need professional help to stop using it.
While methadone is widely known for producing positive outcomes in addiction treatment, that won’t be the case for everyone. For that reason, you should explore the continuum of care and learn how it can help you.